Alert archive / Wyoming / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Cheyenne, WY

July 3, 2020Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 3, 2020, 5:23 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 5:23 PM MDT (23:23 UTC)
Expired
Jul 3, 2020, 6:58 PM MDT
In force
95 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 99 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS55 KCYS 032323
FFWCYS
WYC015-031-040230-
/O.NEW.KCYS.FF.W.0003.200703T2323Z-200704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
523 PM MDT Fri Jul 3 2020

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Goshen County in southeastern Wyoming...
  East central Platte County in southeastern Wyoming...

* Until 830 PM MDT.

* At 522 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of southwestern
  Goshen and east central Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4209 10456 4193 10460 4196 10477 4209 10481

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Claycomb
1 follow-up statement
283 
WGUS75 KCYS 040058
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
658 PM MDT Fri Jul 3 2020

WYC015-031-040107-
/O.CAN.KCYS.FF.W.0003.000000T0000Z-200704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-Platte WY-
658 PM MDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOSHEN AND EAST CENTRAL
PLATTE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4209 10456 4193 10460 4196 10477 4209 10481

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:23 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 3, 5:23 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Fri Jul 3 2020

.SHORT TERM...(This evening through Sunday)
Issued at 231 PM MDT Fri Jul 3 2020

Clouds beginning to pop up along and west of the Laramie Range
this afternoon. The Laramie Range will serve as the initiation
point for storms across the I-25 corridor and further east today. So
far, only two storms have built up enough to produce any
lightning, but with a low shear environment in place, storms are
unlikely to be long-lasting this afternoon and evening as they
spread further east. Still, with the best CAPE and shear over
west-central and northern Nebraska, this will be the area to watch
this afternoon/evening. Looking at now though 7 PM as the window
of opportunity for thunderstorm development on the Wyoming side
and 6 to 10 PM as the window of opportunity on the Nebraska side.
Storms will be capable of producing small hail, gusty and erratic
winds under an inverted-v environment, and lightning, but as
previously mentioned, storms should be short- lived.

Looking forward to a quiet overnight period, however, a low-level
jet looks to make a nightly appearance across the Panhandle,
sneaking onto the Wyoming side at times. This will be significant
should any fire starts occur this weekend due to accidents
involving firework displays and dry conditions in place.

Daily chances for afternoon and evening thunderstorms as a
monsoon-like pattern continues over the course of the
wekeend.Strong to severe thunderstorms will be possible for the
duration. However, in general, it will be warm and dry each day
with temperatures expected to be well above normal through the
period.

.LONG TERM...(Monday through Friday)
Issued at 231 PM MDT Fri Jul 3 2020

The CWA looks to remain on the northern periphery of an rather
flat upper high that will be situated over the southern and
southwestern part of the country. The upper high is progged to
strengthen some Thursday and Friday which will divert shortwave
energy farther northward. Until then weak impulses will
periodically move across the area and set off wdly sctd afternoon
and evening convection with the best chances on Monday and
Tuesday. Moisture levels look to be cut off some Wednesday onward
with the strengthening upper high which should reduce the amount
of convection for that time period.  Temperatures will be quite
warm through the period, remaining above seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 518 PM MDT Fri Jul 3 2020

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne until 02Z. Wind gusts to 24 knots at all terminals until
02Z, then to 20 knots at Rawlins and Cheyenne after 15Z Saturday.

Nebraska TAFS...VFR. Wind gusts to 26 knots until 06Z, then to
28 knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Fri Jul 3 2020

Daily chances for afternoon thunderstorms over the next week
across southeast Wyoming and the western Nebraska Panhandle. Any
thunderstorm will be capable of producing gusty and erratic winds
with a dry surface layer in place. Fire conditions will remain
elevated over the period as warm and dry conditions continue,
however, daytime winds will generally remain low, adverting Red
Flag Warning criteria where fuels have been deemed ready.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...AB
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Fri Jul 3 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
041000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
353 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon. A
few strong storms are possible with strong downburst winds and
hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated to scattered thunderstorms are possible through the
weekend and into early next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109>115-041000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
353 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers with a thunderstorm possible. Otherwise, warm and dry
conditions expected resulting in elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms are possible through the weekend and into
early next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 3, 2:02 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Fri Jul 3 2020

WYZ116-032030-
South Laramie Range WY-
202 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
FAR WESTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vedauwoo Campground, or 17 miles southeast of Laramie, moving
northeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Buford.

This includes Interstate 80 in Wyoming between mile markers 331 and
337.

LAT...LON 4106 10536 4110 10543 4122 10531 4113 10523
TIME...MOT...LOC 2001Z 214DEG 12KT 4112 10536

Emanuel
Special weather statement, Jul 3, 3:51 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Fri Jul 3 2020

WYZ117>119-032230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
351 PM MDT Fri Jul 3 2020

...SPECIAL WEATHER STATEMENT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ranchettes, or near Cheyenne, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Burns, Hillsdale, Ranchettes, North Cheyenne, South
Greeley, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 15 and 19.
 Interstate 80 in Wyoming between mile markers 362 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4106 10480 4126 10486 4146 10457 4127 10416
TIME...MOT...LOC 2150Z 239DEG 27KT 4121 10474

Claycomb
Local storm report, Jul 3, 4:21 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             2 N CHEYENNE            41.17N 104.79W
07/03/2020  E0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

            NORTH OF CHEYENNE AIRPORT RUNWAY.

&&

GCLAYCOM
Special weather statement, Jul 3, 4:45 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
445 PM MDT Fri Jul 3 2020

WYZ107-108-032330-
East Platte County WY-Goshen County WY-
445 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Grayrocks Reservoir, or 16 miles east of
Wheatland, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Fort Laramie, Prairie Center, Fort Laramie
National Historic Site, Veteran and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4191 10473 4204 10482 4261 10407 4197 10409
TIME...MOT...LOC 2244Z 232DEG 37KT 4204 10465

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:51 PM MDTSpecial Weather StatementCYSLaramie39 min
Jul 3, 4:45 PM MDTSpecial Weather StatementCYSGoshen45 min

Nearby

Flash Flood Warnings in Wyoming, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.